Ask a doctor

IPL or Tri-Luma for Under Eye Hemosiderin Stain After Juvederm?

Does IPL or Tri-Luma help correct hemosiderin stains? I ended up with severe bruising after Juvederm injections under my eyes. Thanks.

Doctor Answers (6)

Auriderm or PDL

+4

Tri-luma would not be helpful in this situation. Its strongest ingredient, hydroquinone, works by limiting the activity of tyrosinase, the enzyme that allows the melanocytes ( the pigment-producing cells) to make melanin. Tri-luma plays no role in decreasing hemosiderin, which is an iron containing compound.

IPL also would not be helpful in this situation since iron does not act as a chromophore for IPL.

What might work is topical Vitamin K Oxide gel, Auriderm. A recent study by dermatologist Joel Cohen showed that auriderm helps speed the resolution of facial bruising. This was a well designed double-blind, vehicle controlled study. It showed a fifteen per cent decrease in the severity of bruising beginning on the 4th day. This was a small study. Perhaps, the results would have been more impressive, but the vehicle used contained Vitamins C and E which reduces the ferric ion in hemosider to ferrous ion. This hastens the breakdown of hemosiderin and would improve bruising.

If your physician has a pulsed dye laser thie is very efficacious in ameliorating the bruising effect. However, you should expect an additonal charge if this precedure is done.

Most bruising should remit within the month, so be patient.


Virginia Beach Dermatologist
5.0 out of 5 stars 8 reviews

Eyelid discoloration after Juvederm

+3

The eyelid discoloration after Juvederm was most likely present to some degree before the Juvederm injection, but highlighted after filliing of the area. The pigmentation is a combination of hemosiderin and melanin. I generally treat these with Hydroquinone for the melanin pigmentation and a combination of chemical peeling, Retin A, and topical Vitamin C. This generally improves the discoloration.

The Q switched laser can also improve hemosiderin deposits.

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 47 reviews

Bruising under the eyes

+3

Pulsed dye laser is your answer. It works remarkably well for bruising. Some physicians are not familiar with this technique. The settings are 10 mm spot size, 6 ms pulse duration and 6 mj of energy. You won't see much change immediately, but within a few days you'll see the bruising start to resolve.

Edward Buckingham, MD
Austin Facial Plastic Surgeon
5.0 out of 5 stars 32 reviews

You might also like...

Under eye bruise after Juvederm injections

+2

We agree with Dr. Buckingham and use the pulsed dye laser for under eye bruises after injections. Normally these bruises can be resolved within 2-3 days after treatment whereas without treatment, they may last for months.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Juvederm Under the Eyes and Bruising

+2

Hi Rian,

I would allow time to take its course.  Use warm compresses twice a day.  If after a few months you still have a problem, then consider alternative treatments.

Use Arnica before your next injections.  Be well.

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

Triluma helps melanin, not hemosiderin

+1

If that is indeed the problem (hemosiderin) a laser that targets blood might be best. IPL is non-coherent and has some absorption by blood. Triluma bleaches melanin and is excellent for sun damage and melasma. Frankly, I have never seen filler cause hemosiderin stain, even with severe briusing, since the circulation to the face is so excellent. I'd be sure this is indeed the problem before you do something that could have other complications.

Mary P. Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.